A potential link between tumor necrosis factor (TNF)-inhibitors [TNFi] and demyelinating disease has been suggested, but a direct causality has not been scientifically proven.1   TNF-alpha inhibitors have been associated with the development or exacerbation of MS, with initial concern regarding demyelination stemming from the study of a TNF-alpha inhibitor prototype drug lenercept.   

Clinical trials testing lenercept, a recombinant TNF-alpha receptor p55-immunoglobulin fusion protein, were halted because of patients taking the drug had more frequent and more severe exacerbations of MS when compared to placebo.1

To identify the exact rates of new MS cases occurring during TNFi treatment for arthritis, Dreyer and colleagues investigated a total of 27,880 arthritis patients from 2000 to 2012 enrolled in the DANBIO registry and the Danish Multiple Sclerosis Registry, after excluding any patients with a prior diagnosis of MS.2


Continue Reading

An increased risk was seen in males treated with TNFi (SIR 3.48; 95% CI 1.45-8.37) and in patients with ankylosing spondylitis (AS) (SIR 3.91; 95% CI 1.47-10.42). The SIR for all patients with RA was 0.65 (95% CI 0.24-1.72). Risk was highest in the first 1-2 years of TNFi therapy, more in males, RA males and AS male patients.

Summary and Clinical Applicability

This research suggests that there is an increased risk of MS with TNFi therapy, highest in men after the first two years of treatment. This increased risk of MS may be most pronounced in specific cohorts of patients. Further studies need to be conducted to elaborate what causes subgroups of patients to have higher rates of MS with TNFi treatment, and to identify if any background disease has an effect on these rates.

While a direct causal relationship between TNFi and MS and other demyelinating disease remains uncertain, clinicians should be aware of the potential for increased risk, especially in patients with established diseases associated with demyelination.  Discontinuing anti-TNF-alpha therapy should be considered in any patient with suspected demyelination disease, including symptoms of confusion, ataxia, dysesthesia, paresthesia, facial nerve palsy, optic neuritis, hemiparesis, transverse myelitis, and ascending motor neuropathy.3

References

1.       TNF neutralization in MS: results of a randomized, placebo-controlled multicenter study. The Lenercept Multiple Sclerosis Study Group and The University of British Columbia MS/MRI Analysis Group. Neurology 1999; 53:457.

2.      Dreyer L, Magyari M, Laursen B. et al. Risk of multiple sclerosis during tumour necrosis factor inhibitor treatment for arthritis: a population-based study from DANBIO and the Danish Multiple Sclerosis RegistryAnn Rheum Dis annrheumdis-2015-208490 Published Online First: 23 December 2015

3.       Mohan N, Edwards ET, Cupps TR, et al. Demyelination occurring during anti-tumor necrosis factor alpha therapy for inflammatory arthritides. Arthritis Rheum 2001; 44:2862.